Steroid-Induced Inflammatory Neuropathy in a Patient on Tumor Necrosis Factor-α Antagonist Therapy

imageWe describe a patient on the tumor necrosis factor-α antagonist, adalimumab, for 2 years for rheumatoid arthitis, who developed a rapidly progressive inflammatory neuropathy shortly after starting oral steroids. Adalimumab was stopped at onset of neurologic symptoms. Electrophysiology showed demyelination, which persisted at 6 month follow-up, cerebrospinal fluid analysis showed persistent albuminocytologic dissociation, and magnetic resonance studies revealed enlarged and enhancing nerve roots. Treatment with intravenous immunoglobulins resulted in slow, progressive improvement. Tumor necrosis factor-α antagonists have previously been implicated in acquired demyelinating neuropathies. In this patient, we hypothesize that adalimumab may have caused an initially asymptomatic chronic inflammatory demyelinating polyneuropathy, which became symptomatic shortly after initiation of steroid therapy. This case may raise the issue of the safety of steroids in conjunction with antitumor necrosis factor-α therapy in susceptible patients.

Read More...

Related Articles

Responses

Your email address will not be published.